You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
First Author: Ella Anne Damiano, Brown Medical School, Class of
Introduction: Infliximab is an anti-tumor necrosis factor-alpha
(TNF-a) therapeutic agent for treatment of inflammatory diseases
such as Crohn's disease and rheumatoid arthritis.
Hypertriglyceridemia has been reported twice after anti-TNF-a
therapy in patients with psoriatic arthritis. Severe
hypertriglyceridemia results in lipemic serum and is a clinical
emergency due to risk of pancreatitis, stroke or myocardial
infarction. In this case report, we present an additional and most
Case Report: A 26-year-old woman with Crohn's Disease presented
to the emergency department with diffuse pearly papular rash of
three weeks duration. Upon arriving at the emergency department,
she endorsed painful skin lesions, but denied chest pain, changes
in vision, muscle weakness, abdominal pain, or vomiting. She had
restarted infliximab six weeks prior after a six-month hiatus from
the medication due to a Crohn's flare that resulted in an ileocolic
resection. She had previously received infliximab for one year
without any adverse effect. Her other medication was cholestyramine
powder, started post-surgically for diarrhea. She had no family
history of dyslipidemia, rarely consumed alcohol, and denies
changes in diet. On physical exam, she had central obesity with
normal cardiopulmonary, abdominal, and neurologic examinations. The
rash included dozens of 1-2mm pearly papular lesions on her
bilateral arms, legs, neck, chest, and back.
Biopsy of her skin lesions confirmed eruptive xanthomas. Her
non-fasting lipid panel revealed triglycerides 14802 mg/dL, total
cholesterol 1538 mg/dL, and HDL less than 10mg/dL. Apolipoprotein B
was 193 mg/dL (normal range 49-103) and apolipoprotein A1 188 mg/dL
(normal 101-198). A urine HCG was negative. Serum lipase was 20
She was treated with insulin and dextrose infusion along with
gemfibrozil, fish oil, and pravastatin. Infliximab and
cholestyramine were discontinued. She was discharged on hospital
day fifteen with triglycerides of 102 mg/dl.
Discussion: Although a diagnosis of exclusion, it is likely that
the severe hypertriglyceridemia was due to an adverse drug reaction
to infliximab. There are two previous reports of
hypertriglyceridemia following anti-TNF-a therapy in patients with
psoriatic arthritis - one with triglycerides of 1129 mg/dL after
infliximab and another with triglycerides of 689 mg/dL after
adalimumab. It is postulated that blocking TNF-alpha could
up-regulate production of other cytokines, which would act on the
liver to increase synthesis of triglycerides. Increased liver
production of VLDL or chylomicron-remnants is consistent with our
patient's high total cholesterol, high apolipoprotein B, and low
This is the third and most severe report of severe
hypertriglyceridemia in the setting of anti-TNF-a therapy. TNF-a
has a complex regulatory role in lipid metabolism with an unknown
mechanism for this adverse reaction. We recommend increased
vigilance for dyslipidemia after administration of anti-TNF-a,
especially in those with a personal or family history of
July 2014 Issue of IMpact